Using more than one drug per session is often called ‘polydrug use’ or ‘mixing drugs’. This involves using more than one drug at a time, including the use of alcohol and prescription medication. People may use different combinations for various reasons, in some cases they might mix drugs for combined effects. In some situations, people may be on medication which are prescribed by a doctor and do not realise that it can negatively react with alcohol or other drugs.
Anything you consume can have some form of interaction; however, some drug combinations may be more risky than others.
It is always safer not to use drugs at all and each person will react differently based on personal factors (physical and mental health, if they have underlying conditions), the contents and potency of the drug they are using and the setting they are in (if they are with people they trust, if they are in a new setting, if it is a loud environment like a festival etc).
Remember, you can never be fully sure of the contents of drugs. Unknown contents can make it difficult to identify an accurate dose, the effects and how you will react. For these reasons, it can be difficult to predict the effect of one drug but can make it even harder to predict the effects of multiple drugs. Drugs like MDMA may be high strength which can increase the risks. From a harm reduction perspective, it is acknowledged that mixing drugs can sometimes cause unwanted and unpredictable effects.
In this article we highlight some of the possible risks associated with well-known drug combinations.
Reduce the harms
If you choose to use, reduce the harms by:
- limiting the number of drugs used per session
- limit how much you use and
- limit how often you use
- Know which combinations are extra risky
Mixing the same type of drug
While mixing the same type of drug can increase the effects that you feel, you may not be aware of additional effects or strain this is putting on your body internally.
Stimulant + stimulant
Stimulant type drugs are often called ‘Uppers’ and are known for energetic effects as they speed up your central nervous system. Some stimulants may also have other effects such as MDMA which can also cause psychedelic/hallucinogenic effects. Other examples of stimulants include cocaine, amphetamine (speed), Ritalin, and methamphetamine (crystal meth).
Using these drugs in combination can make you feel more stimulated but can also increase the risk of over stimulation, increased heart rate, blood pressure, temperature, anxiety, panic or overdose.Using two stimulants also increases the risk of serotonin syndrome which is a potentially dangerous drug emergency when your body has too much serotonin. Overall, risks associated with stimulants greatly increase if used with other drugs. Stimulant drugs are increasing in strength so it may be easier to take too much for your body compared to the past.
Depressant + depressant
Depressant type drugs are often called ‘sedatives’ or ‘downers’. These are drugs that slow down your central nervous system such as alcohol, opioids (heroin, methadone, tramadol, codeine), GHB, benzodiazepines (anti-anxiety medications, Xanax, Valium etc). Using these substances together can lead to the slowing down of your system, slowed down breathing and increased risk of an overdose.
Mixing different types of drugs
Stimulant + depressant
Using a stimulant and depressant can put extra strain on your body. The effects can mean that one drug trying to speed up your system while the other tries to slow it down.Alcohol used with a substance like MDMA could mask the effects leading a person to take more and accidentally over consume.
Alcohol and other substances
Alcohol generally increases the risks with most substances including prescription medication. Always ask your pharmacist about alcohol’s interaction with over the counter medication and prescribed medications you may be on. It is safer not to use alcohol if you choose to use other drugs. If you choose to use be mindful that alcohol can mask the effects of drugs such as stimulants which may lead you to consuming more while increasing the effects internally on your body.
Cocaine and alcohol
When cocaine and alcohol are used together they combine in the body to produce a new chemical called “cocaethylene” which puts increased strain on your organs such as the liver and heart.Cocaethylene is more toxic than cocaine and alcohol alone and produces a greater increase in heart rates and blood pressure. Cocaethylene prolongs the effects of cocaine and takes longer to leave the system than cocaine alone. When using both alcohol and cocaine in combination, people risk continuing to drink without realising how intoxicated they are.
MDMA and other substances
MDMA and anti-depressants
We don’t know everything we need to know about how MDMA interacts with prescription drugs due to limited scientific evidence. What we do know is that drugs that enhance serotonergic activity can be risky when used with MDMA.
Most antidepressants enhance serotonergic activity, sometimes acting on the serotonin receptor, which is also the site of action for MDMA.Drugs such as selective, serotonin reuptake inhibitors (SSRI’S), and monoamine oxidase inhibitors (MAOI’s ),can increase serotonin in the body and have gained attention for being potentially risky when used with MDMA. Use can lead to a sudden rise in serotonin which can lead to a drug emergency known as ‘serotonin syndrome’ which if ignored can be life threatening.
Signs may look like an overdose and include: rigid or jerky movements, pain in muscles, shaking, confusion and a changed mental state, shivering, overheating and fast heart-beat.
Some anti-depressants can suppress the MDMA high which can lead people to believe the drug is not working and take more while the physical effects are still occurring within their body such as increased heart rate and temperature. Not feeling the effects, a ‘rush’ or ‘coming up’ does not mean that the drug isn’t working in your system.
Some prescription drugs may have longer effects on your system. Discuss this with your doctor or pharmacist and always read the safety leaflet provided with medication.
Avoid suddenly stopping the use of prescription medication if you want to use, discuss the risks of such actions with your doctor.
Other substances are also associated with serotonin syndrome such as Tramadol, over the counter cough medicines, antibiotics and anti-migraine agents.
MDMA and cocaine
While it may give stronger stimulant effects, it can be unpredictable and may increase anxiety or panic reactions.
MDMA and amphetamine
May cause stronger effects but likely to lead to over stimulation. Higher doses increase the risks.
Ketamine and other substances
Ketamine and alcohol
Using ketamine and alcohol (depressant) in combination could lead to lack of awareness of the effects, impaired coordination, taking too much without realising, nausea and vomiting.
Cocaine and ketamine
We are aware of the intentional mixing of cocaine with ketamine ‘CK’ for chosen effects. Ketamine used in combination with stimulants (MDMA and cocaine) can increase strain on your body. Cocaine and ketamine combinations can be unpredictable. The risk of experiencing harms is more likely if ketamine is used with other substances.
A review of UK deaths in 2008 found that deaths were more likely to occur if used in combination with other substances highlighting opioids, cocaine and amphetamines as being implicated in deaths.
GHB/GBL and other drugs
GHB and other depressant type drugs
It is very easy to overdose on GHB. Used with other drugs this can increase the risk of overdose or death, especially alcohol, benzodiazepines or other sedative type drugs. GHB and alcohol can increase overdose risk and it should only be mixed with water and soft drinks. There is also a risk of vomiting with this combination which could increase the risk of choking if the person is asleep or falls unconscious. The person should be put in the recovery position and not left alone for this reason. Emergency services should be contacted.
GHB and stimulants
The use of GHB with stimulants (crystal meth, cocaine, mephedrone) could increase the risk of unwanted side effects such as paranoia, hallucinations, aggression and overdose. Using stimulants may also make it harder to know how much GHB has been taken and could lead to a person taking more to feel the effects or be unaware of acute health effects.
Methamphetamine and cocaine: Will increase effects on your heart, can increase anxiety or panic.
GHB and ketamine
There is a risk of vomiting and unconsciousness with these used together.
GHB and HIV medication
It has been recommended that GHB/GBL should be used with caution by patients on HIV medications who have existing seizure disorders or opportunistic infections that may lower seizure threshold (i.e. toxoplasmosis, cryptococcal meningitis), as GHB/GBL may precipitate seizure-like activity. GHB/GBL use may also cause severe nausea, vomiting and gastrointestinal tract irritation, and adversely effect absorption of antiretroviral therapy.
Methamphetamine and mephedrone
May increase the risk of serotonin syndrome.
There may be some increase in the effects of nitrous oxide when it is combined with alcohol. It is possible that nitrous oxide ingested at the same time as stimulants has a greater effect on blood pressure and heart rate.
- Download the drug wheel educational resource to learn about drug catagories
- Get overdose prevention advice here.
- See our harm reduction section here.